Nevada, 2003

Heavy Snow in Nevada, December 9 to 10, 2003

December 9 to 10, 2003 · NWS REV · 1 event in 1 county or zone

Snowfall totals:Mt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Snowfall totals:Mt. Rose Ski Resort 15-18 inchesDaggett Pass 12 inchesIncline Village 13 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 9, 3:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 3:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST TUE DEC 9 2003

.SHORT TERM...
COLD NEGATIVE TILT TROUGH JUST OFFSHORE NORTHERN CALIFORNIA THIS
AFTERNOON FORECAST TO MOVE INLAND OVERNIGHT AND WEDNESDAY MORNING.
MOISTURE MORE LIMITED WITH THIS TROUGH THAN PREVIOUS SYSTEM...BUT
TONIGHTS TROUGH IS COLDER WITH A STRONGER JET SO THAT VERTICAL
MOTION SHOULD HELP PRODUCE DECENT SNOWFALL IN THE MOUNTAINS.
SO...HAVE CONTINUED THE WINTER STORM WARNING OVERNIGHT FOR NE
CALIFORNIA AND THE LAKE TAHOE AREA AND HAVE UPGRADED THE WATCH TO A
WARNING FOR LATER TONIGHT THROUGH WEDNESDAY MORNING FOR MONO COUNTY.
HOW MUCH SNOW WILL FALL ON THE VALLEY FLOORS OF WESTERN NEVADA
WEDNESDAY MORNING STILL QUESTIONABLE. FOR NOW HAVE MENTIONED
ACCUMULATION ONLY ABOVE 5000 FEET BUT THIS WILL NEED TO BE
MONITORED. MAJOR SPLIT IN THE POLAR JET CONTINUES OVER THE WESTERN
U.S. NEXT UPSTREAM TROUGH FORECAST TO DROP DOWN THE CALIFORNIA COAST
AND SWING INLAND OVER SOUTHERN CALIFORNIA BRINING MUCH NEEDED RAIN
TO THAT AREA. THIS SECOND SYSTEM WILL NOT BRING MUCH WEATHER TO OUR
REGION. LAMONI

.LONG TERM...SATURDAY THROUGH TUESDAY...
NEXT SYSTEM TO AFFECT THE FORECAST AREA IS EXPECTED TO ARRIVE BY
SATURDAY MAINLY FROM INTERSTATE 80 NORTHWARD IN THE FORM OF WARM
ADVECTION MOISTURE WITH WEST FLOW ALOFT AHEAD OF AN APPROACHING
TROUGH. ASSOCIATED SURFACE LOW DEEPENS AS IT REACHES THE OREGON OR
NORTHERN CA COAST WITH TIGHT PRESSURE GRADIENT WILL GENERATE WINDY
CONDITIONS ON SATURDAY AND SATURDAY NIGHT. STRONG NOCTURNAL WIND
EVENT IS POSSIBLE IN THE LEE SIDE WITH 700 MB WIND SPEEDS ON THE
LATEST GFS RANGING FROM 50 TO 70 KNOTS OVER THE NORTHERN AND CENTRAL
PORTIONS OF THE FORECAST AREA.

BY SUNDAY...SOUTHERN STREAM TROUGH IS EXPECTED TO PASS THROUGH THE
REGION WITH AMPLE MOISTURE AND DYNAMICS. THE MODELS AND GFS ENSEMBLE
MEMBERS HAVE COME IN MUCH BETTER AGREEMENT COMPARED TO 24 HOURS AGO
IN RESPECT TO TIMING AND TRACK OF THIS TROUGH. INCREASED MOISTURE IN
THE SIERRA FROM TAHOE NORTHWARD ON SATURDAY NIGHT SPREADS SOUTH TO
MONO COUNTY ON SUNDAY AND POPS WILL BE RAISED TO LIKELY IN THESE
AREAS BASED ON INCREASED CONFIDENCE RESULTING FROM THE BETTER MODEL
CONSENSUS. MEASURABLE PRECIP SHOULD SPILL INTO THE VALLEYS ON SUNDAY
AS COLD FRONT PUSHES THROUGH...WHILE SNOW LEVELS INITIALLY BETWEEN
6000 AND 7000 FEET WILL DROP TO MOST VALLEY FLOORS BY SUNDAY
AFTERNOON OR EVENING. THE NEW 18Z GFS MODEL BRINGS THIS SYSTEM
THROUGH ABOUT 6 HOURS QUICKER BUT CURRENT FORECAST WILL STICK TO THE
CONSENSUS FROM THE 12Z MODEL RUNS AND ENSEMBLE MEMBERS.

ACTIVITY SHOULD TAPER OFF FROM NORTH TO SOUTH SUNDAY NIGHT FOLLOWED
BY DRY CONDITIONS MONDAY AND TUESDAY AS LOW AMPLITUDE RIDGE BUILDS
INTO THE FORECAST AREA. COOL CONDITIONS WITH LOW LEVEL NORTHEAST
FLOW ARE EXPECTED ON MONDAY WHILE HIGHER ELEVATIONS WILL WARM UP ON
TUESDAY AS HEIGHTS RISE. TEMPERATURE RISES IN THE VALLEYS ON TUESDAY
WILL BE LIMITED BY A STRONG INVERSION. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING ZONE 2 9 P.M. TONIGHT TO 9 A.M. WEDNESDAY
MORNING.
CA...WINTER STORM WARNING ZONES 71 AND 72 9 P.M. TONIGHT TO 9 A.M.
WEDNESDAY MORNING. WINTER STORM WARNING ZONE 73 MIDNIGHT TONIGHT TO
NOON ON WEDNESDAY.

&&
Hazardous weather outlook, Dec 9, 6:15 AM PST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PST TUE DEC 9 2003

CAZ071-072-NVZ002-101500-
GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
INCLUDING THE CITIES OF...ALPINE MEADOWS...BECKWOURTH...BIEBER...
BOCA RESEVOIR...CHILCOOT...DONNER PASS...DONNER SUMMIT...DOYLE...
EAGLE LAKE...EBBETTS PASS...GRAEAGLE...GRAEGLE...HEAVENLY VALLEY...
HERLONG...INCLINE VILLAGE...KINGS BEACH...MEYERS...NUBIEBER...
PLUMAS EUREKA STATE PARK...PROSSER CREEK RESEVOIR...SIERRAVILLE...
SOUTH LAKE TAHOE...SQUAW VALLEY...STAMPEDE RESEVOIR...
TAHOE CITY AND VERDI
615 AM PST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

...WINTER STORM WARNING IN EFFECT FROM 9 PM PST THIS EVENING TO 9 AM
PST WEDNESDAY...

A STRONG PACIFIC STORM WILL MOVE INTO THE MOUNTAINS OF LASSEN COUNTY
THIS EVENING AND SPREAD SOUTH OVER THE LAKE TAHOE AREA OVERNIGHT.
REFER TO THE WINTER STORM WARNING (WWUS45 KREV / WSWREV) ISSUED AT
318 AM PST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...WINTER STORM WARNING CONTINUES THROUGH 9 AM PST WEDNESDAY FOR WESTERN
NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA.

REFER TO THE WINTER WEATHER MESSAGE (WWUS45 KREV / WSWREV) ISSUED AT 318 AM
PST FOR DETAILS.

PERIODS OF RAIN AND OR SNOW ARE EXPECTED THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ASKED TO CONTACT LOCAL LAW ENFORCEMENT AGENCIES
OR OTHER LOCAL AUTHORITIES TO REPORT SIGNIFICANT WEATHER EVENTS. THESE
REPORTS WILL BE RELAYED TO THE NATIONAL WEATHER SERVICE. IN
ADDITION...EMERGENCY MANAGEMENT OFFICES AND OTHER PUBLIC SAFETY
AGENCIES SHOULD CONTINUE TO MONITOR THE SITUATION AS IT DEVELOPS.

CAZ073-101500-
MONO CA-
INCLUDING THE CITIES OF...BENTON...BODIE...CHALFANT...COLEVILLE...
CROWLEY LAKE...JUNE LAKE...LEE VINING...MAMMOTH LAKES...MONO LAKE...
SONORA PASS...TOMS PLACE...TOPAZ LAKE AND TWIN LAKES
615 AM PST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING TO WEDNESDAY
MORNING...

A STRONG PACIFIC STORM WILL MOVE INTO THE NORTHERN SIERRA NEVADA
THIS EVENING AND SPREAD SOUTH INTO MONO COUNTY DURING THE EVENING
AND OVERNIGHT HOURS. REFER TO THE WINTER WEATHER MESSAGE (WWUS45 /
WSWREV) ISSUED AT 318 AM PST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...WINTER STORM WATCH CONTINUES THROUGH WEDNESDAY MORNING FOR MONO
COUNTY...

REFER TO THE WINTER WEATHER MESSAGE (WWUS45 / WSWREV) ISSUED AT
318 AM PST.

PERIODS OF ARE EXPECTED TO CONTINUE THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ASKED TO CONTACT LOCAL LAW ENFORCEMENT AGENCIES
OR OTHER LOCAL AUTHORITIES TO REPORT SIGNIFICANT WEATHER EVENTS. THESE
REPORTS WILL BE RELAYED TO THE NATIONAL WEATHER SERVICE. IN
ADDITION...EMERGENCY MANAGEMENT OFFICES AND OTHER PUBLIC SAFETY
AGENCIES SHOULD CONTINUE TO MONITOR THE SITUATION AS IT DEVELOPS.
TEST TEST TEST, THIS IS ONLY A TEST. THIS IS NOT AN ACTIVE SEVERE
WEATHER STATEMENT.

CAZ070-NVZ001-003>005-101500-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
MINERAL AND SOUTHERN LYON COUNTIES NV-NORTHERN WASHOE COUNTY NV-
SURPRISE VALLEY CALIFORNIA CA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
INCLUDING THE CITIES OF...CARSON CITY...CEDARVILLE...FALLON...
GARDNERVILLE...GERLACH...LAHONTAN RESERVOIR...LAKE CITY...LOVELOCK...
PYRAMID LAKE...RENO AND VIRGINIA CITY
615 AM PST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

WINDS ARE EXPECTED TO INCREASE IN THE AREA THIS AFTERNOON WITH RAIN
AND SNOW MOVING INTO WESTERN NEVADA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF RAIN OR SNOW ARE EXPECTED THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ASKED TO MONITOR THE WEATHER AND REPORT
SIGNIFICANT EVENTS TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
December 9, 6:00 PM PST to December 10, 12:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329262.